Thunderstorm Wind, Grant
- When
- July 16, 4:22 PM MST
- Where
- Grant County, 2.26 mi NNE of Gila
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.998, -108.551
Spotter measured a wind gust to 74 mph northeast of Gila.
A weak mid level disturbance combined with modest instability and some drier low level air to trigger thunderstorms over the Gila region where a wind gust to 74 mph was measured.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak mid level disturbance combined with modest instability and some drier low level air to trigger thunderstorms over the Gila region where a wind gust to 74 mph was measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 16, 1:24 PM MST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 224 PM MDT Fri Jul 16 2021 .SYNOPSIS... Sufficient moisture exists for thunderstorm activity across the Borderland, initially favoring the mountains and west of the Rio Grande. However, any location could experience a thunderstorm during the next several days. Next week an upper low enters the picture which will increase instability in an already moist air mass, so thunderstorms may be more widespread at that time. Near or slightly above normal high temperatures should drop 3 to 5 degrees by midweek as well. && 01 .DISCUSSION... .SHORT TERM...Tonight and Saturday... Moisture remains in place across the region with upper high shifting right over NM which looks to inhibit thunderstorm activity except for over area mountains. A weak upper level feature was noted this morning over the SW NM/SE AZ area which looks to be the focus for storms in far southern AZ, but since it's associated cloud cover and being on the back side of system, think Hidalgo county will see less storm coverage than yesterday and have tapered back pops in this area. Should see any convection ending shortly after sunset with partly cloudy skies expected. Overnight lows will be similar to recent days with mid 60s to mid 70s lowlands with 50s and 60s in the mountains. For Saturday, upper high will become centered further north near the Four Corners region. The deeper upslope NE flow over the Sacs should allow for numerous showers and thunderstorms to develop in the early afternoon. Over the lowlands, however, models all indicating a warm wedge of air around H50 which will likely limit convection, but there will be enough CAPE(around 500J/kg) for any outflows moving SW off the mountains to fire off isolated storms. Expect with the high strengthening over the region and limited lowland convection that high temperatures will warm above guidance for most areas and could see a few lower elevations out east to approach 100 degrees, but generally expect lower 90s west to upper 90s east. && 26 .LONG TERM... Even though on Sunday the upper high is centered over the Four Corners, it will have strengthened with its influence still felt over our area with relatively warm temperatures aloft (less unstable). But since plenty of moisture is available, orographic lift will allow storms to easily form over the mountains, and any resulting outflows sent out into the lowlands will overcome lack of instability and trigger a few thunderstorms there. Not an ideal storm scenario, but doable. And as is frequently mentioned, we have to watch for any impulses sneaking overhead which with this much moisture would be a game changer. Thus the broad brush thunderstorm forecast approach. Meanwhile max temps under the influence of the southern portion upper high will be near or slightly above normal. The models are still indicating that the upper high will drift up to the central Rockies next week, which will open the door for an upper low to migrate westward from the southern plains and pass over NM midweek. This will bring a little cooling to our high temperatures, but more importantly cooler temperatures aloft and additional moisture. Thus thunderstorms should be more numerous and area wide Wednesday and Thursday. The Lightning Enthusiasts of El Paso will not complain. && 01 .AVIATION...18Z TAF CYCLE P6SM FEW-SCT080-100 SCT-BKN200-250 through much of the period. Isolated to scattered VRB20G35KT 1-3SM TSRA BKN040-060 expected to develop by 20Z over area mountains and the Gila region which could then shift over areas west of the Continental Divide. Not very high confidence that any terminals will be affected so have kept out of the TAFs for now, best chance is likely at KDMN. Storms should be out of the area by 03Z. Winds generally west to southwest AOB 12KTS through 06Z then slowly shifting more south to southeast. && 26 .FIRE WEATHER... Moisture will remain in place across the region into next week. Daily shower and thunderstorm chances will therefore continue with scattered to numerous coverage over area mountains with isolated to scattered over the lowlands this weekend with an uptick possible by the middle of next week. Upper high building over the Rockies will keep temperatures warming into the 90s across the lowlands through early next week before a weak upper low moves in from the east to bring cooler and wet conditions. Light winds will keep vent rates generally poor to good. && 26 .PRELIMINARY POINT TEMPS/POPS... El Paso 75 98 75 96 / 10 20 30 20 Sierra Blanca 72 93 68 90 / 20 20 20 20 Las Cruces 70 96 70 94 / 20 20 30 20 Alamogordo 70 94 70 93 / 20 40 20 40 Cloudcroft 53 70 51 70 / 20 70 30 50 Truth or Consequences 71 94 71 93 / 30 20 30 40 Silver City 62 87 64 87 / 30 30 40 50 Deming 68 97 70 95 / 30 30 40 30 Lordsburg 68 93 69 92 / 30 30 40 30 West El Paso Metro 74 98 75 97 / 10 20 30 20 Dell City 70 97 71 95 / 20 20 20 20 Fort Hancock 72 99 74 98 / 20 20 30 20 Loma Linda 69 92 69 89 / 20 20 30 30 Fabens 73 98 75 98 / 10 20 30 20 Santa Teresa 69 97 72 95 / 10 20 30 20 White Sands HQ 71 95 73 94 / 20 20 30 30 Jornada Range 70 95 71 92 / 20 30 30 30 Hatch 72 96 71 95 / 20 20 30 30 Columbus 71 95 72 95 / 30 30 40 20 Orogrande 70 95 71 93 / 20 20 30 30 Mayhill 58 81 57 79 / 20 50 20 50 Mescalero 60 82 57 80 / 20 70 30 50 Timberon 55 80 55 79 / 20 50 20 40 Winston 59 87 59 86 / 30 40 30 60 Hillsboro 67 92 67 90 / 30 30 40 40 Spaceport 70 95 70 92 / 20 20 30 30 Lake Roberts 59 87 59 87 / 40 50 30 60 Hurley 62 88 63 90 / 30 30 40 40 Cliff 64 92 62 95 / 30 40 30 50 Mule Creek 62 89 64 90 / 40 60 30 60 Faywood 64 91 67 90 / 30 30 40 40 Animas 67 93 67 93 / 30 30 50 30 Hachita 67 94 67 92 / 30 30 50 20 Antelope Wells 66 92 67 92 / 30 40 50 30 Cloverdale 65 87 64 88 / 30 40 50 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 26-Grzywacz/01-Fausett
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1109 AM MDT Fri Jul 16 2021 NMZ401>417-TXZ418>424-171715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1109 AM MDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated lowland and scattered mountain showers and thunderstorms will be possible again today. The Gila region will likely see the greatest storm coverage with locally heavy rain the main threat which could cause localized flooding. A couple of the strongest storms could also produce wind gusts to 45 mph and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance of showers and thunderstorms each day mainly in the afternoon and evening hours. Storm coverage will be earlier and higher over the mountains. Some of the storms will produce periods of heavy rainfall that has a potential to cause flash flooding along drainages, streams, arroyos, low water crossings and poorly drained low lying areas. Sudden and erratic wind gusts up to 50 mph will also be possible from stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters should report any observed hazardous weather to this office and local law enforcement. 26
Special Weather Statement National Weather Service El Paso TX 252 PM MDT Fri Jul 16 2021 NMZ403-407-162115- Southern Gila Foothills/Mimbres Valley NM- Southwest Desert/Mimbres Basin NM- 252 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LUNA COUNTY UNTIL 315 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Gage. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Luna County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3232 10819 3242 10815 3240 10801 3227 10809 TIME...MOT...LOC 2052Z 287DEG 2KT 3234 10810 BROWN
Special Weather Statement
National Weather Service El Paso TX
255 PM MDT Fri Jul 16 2021
NMZ406-162130-
Uplands of the Bootheel NM-
255 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
330 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cloverdale, moving southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cloverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3159 10892 3144 10884 3134 10899 3143 10905
3149 10905
TIME...MOT...LOC 2054Z 317DEG 7KT 3148 10895
BROWNSpecial Weather Statement National Weather Service El Paso TX 417 PM MDT Fri Jul 16 2021 NMZ404-162245- Southwest Desert/Lower Gila River Valley NM- 417 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL 445 PM MDT... At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over Steins, moving south at 20 mph. Winds in excess of 50 mph with Blowing Dust will be possible with this storm. Locations impacted include... Steins, Road Forks and Lordsburg Playa. This includes Interstate 10 in New Mexico between mile markers 1 and 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3234 10905 3244 10888 3220 10879 3213 10905 TIME...MOT...LOC 2217Z 001DEG 16KT 3224 10902 BROWN
Special Weather Statement
National Weather Service El Paso TX
429 PM MDT Fri Jul 16 2021
NMZ401-404-162300-
Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
429 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND
NORTHWESTERN HIDALGO COUNTIES UNTIL 500 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm over
Virden, moving northwest at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Virden and Gila Lower Box.
LAT...LON 3284 10904 3286 10893 3274 10880 3258 10891
3261 10905
TIME...MOT...LOC 2229Z 145DEG 16KT 3269 10897
BROWNSpecial Weather Statement National Weather Service El Paso TX 443 PM MDT Fri Jul 16 2021 NMZ404-162315- Southwest Desert/Lower Gila River Valley NM- 443 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HIDALGO COUNTY UNTIL 515 PM MDT... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Lordsburg, moving west at 5 mph. Half inch hail and winds in excess of 50 mph with blowing dust will be possible with this storm. Locations impacted include... Lordsburg, Lordsburg Playa, Shakespeare and Pyramid Mountains. This includes Interstate 10 in New Mexico between mile markers 13 and 19, and between mile markers 27 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3232 10859 3218 10860 3219 10886 3237 10886 TIME...MOT...LOC 2243Z 087DEG 6KT 3225 10877 BROWN
Special Weather Statement National Weather Service El Paso TX 516 PM MDT Fri Jul 16 2021 NMZ403-407-408-162345- Eastern Black Range Foothills NM- Southern Gila Foothills/Mimbres Valley NM- Southwest Desert/Mimbres Basin NM- 516 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHERN SIERRA AND NORTHERN LUNA COUNTIES UNTIL 545 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Lake Valley, moving north at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Grant, southern Sierra and northern Luna Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3256 10757 3250 10766 3260 10775 3266 10761 TIME...MOT...LOC 2316Z 164DEG 12KT 3257 10765 BROWN
The El Paso radar (KEPZ), 214 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
Spotter measured a wind gust to 74 mph northeast of Gila.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972403.